Normal forms of continuous piecewise linear vector fields and chaotic attractors Part I: Linear vector fields with a section

  • Motomasa Komuro


This paper represents Part I of a 2-part paper which provides the normal forms of piecewise linear vector fields (abbr. PL-systems) under affine conjugacy and the prototype chaotic attractors in the PL-systems. We derive in Part I the general forms of PL-systems and the normal forms of linear systems with a section which play an important role in Part II. The normal forms of 2-region PL-systems and the prototype attractors (Spiral, Double Scroll, Double Screw, Troidal, Sparrow, Lorenz and Duffing attractors) are provided in Part II. It is also proved in Part II that the affine conjugate classes of proper systems are uniquely determined by the eigenvalues in each region.

Key words

normal forms piecewise linear vector fields chaos strange attractors 


  1. [1]
    E. N. Lorenz, Deterministic non-periodic flow. J. Atoms. Sci.,20 (1963), 130–141.CrossRefGoogle Scholar
  2. [2]
    O. E. Rössler, Continuous chaos—four prototype equations. Bifurcation Theory and Applications in Scientific Disciplines (eds. O. Gurel and O. E. Rössler), Proc. N. Y. Acad. Sci.,316, 1978, 376–394.Google Scholar
  3. [3]
    I. Garrido and C. Simo, Some ideas about strange attractors. Lecture Notes in Phys.,179 (ed. L. Garrido), Springer, Berlin, 1983, 1–18.Google Scholar
  4. [4]
    A. V. Holden and M. A. Muhamad, A graphical zoo of strange attractors and peculiar attractors. Chaos (ed. A. V. Holden), Manchester Univ. Press, 1986, 13–35.Google Scholar
  5. [5]
    O. E. Rössler, The gluing-together principle and chaos. Nonlinear Problems of Analysis in Geometry and Mechanics (eds. M. Attaia, D. Bancel and I. Gumowski), Pitman, Boston-London, 1981, 50–56.Google Scholar
  6. [6]
    B. Uehleke and O. E. Rössler, Analytical results on a chaotic piecewise-linear O.D.E. Z. Naturforsch,39a (1984), 342–348.Google Scholar
  7. [7]
    B. Uehleke, Chaos in einem stuckweise linearen System: Analytische Resultate. Ph. D. thesis, Univ. Tübingen, 1982.Google Scholar
  8. [8]
    C. T. Sparrow, Chaos in a three-dimensional single loop feedback system with a piecewise-linear feedback function. J. Math. Anal. Appl.,83 (1981), 275–291.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    L. O. Chua, M. Komuro and T. Matsumoto, The double scroll family. Part I and Part II. IEEE Trans. Circuits and Systems,33 (1986), 1073–1118.Google Scholar
  10. [10]
    J. Guckenheimer and R. F. Williams, Structural stability of Lorenz attractors. Publ. Math. IHES,50 (1979), 59–72.MATHMathSciNetGoogle Scholar
  11. [11]
    R. F. Williams, The structure of Lorenz attractors. Publ. Math. IHES,50 (1979), 101–152.Google Scholar
  12. [12]
    L. O. Chua, T. Matsumoto and M. Komuro, The double scroll. IEEE Trans. Circuits and Systems,32 (1985), 797–818.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Y. Ueda, Steady motions exhibited by Duffing’s equation: a picture book of regular and chaotic motions. New Approaches to Nonlinear Problems in Dynamics (ed. P. J. Holmes), SIAM: Philadelphia, 311–322.Google Scholar
  14. [14]
    P. Glendinning and C. Sparrow, Local and global behaviour near homoclinic orbits. J. Statist. Phys.,35 (1984), 645–696.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    D. P. George, Bifurcations in a piecewise linear system. Phys. Lett.,118A (1986), 17–21.MathSciNetGoogle Scholar
  16. [16]
    A. I. Mees and P. B. Chapman, Homoclinic and heteroclinic orbits in the double scroll attractors. IEEE Trans. Circuits and Systems, to appear.Google Scholar
  17. [17]
    F. R. Gantmacher, The Theory of Matrices. Chelsea, New York, 1959.MATHGoogle Scholar
  18. [18]
    J. M. T. Thompson and H. B. Stewart, Nonlinear Dynamics and Chaos. John Wiley and Sons, New York, 1986.MATHGoogle Scholar
  19. [19]
    J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer-Verlag, New York, Berlin, and Heidelberg, 1983.MATHGoogle Scholar
  20. [20]
    L. O. Chua and R. L. P. Ying, Canonical piecewise-linear analysis. IEEE Trans. Circuits and Systems,30 (1983), 125–140.MATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    M. Komuro, Normal forms of piecewise-linear vector fields and strange attractors. Mem. Numazu College Tech.,21 (1986), 221–232 (Japanese).Google Scholar
  22. [22]
    M. Komuro, Normal forms of continuous piecewise linear vector fields and chaotic attractors, Part II. To appear in Japan J. Appl. Math.Google Scholar

Copyright information

© JJAM Publishing Committee 1988

Authors and Affiliations

  • Motomasa Komuro
    • 1
  1. 1.Department of MathematicsNumazu College of TechnologyNumazuJapan

Personalised recommendations